• 20
    Sep
  • Use of Aerosolized Antibiotics in Patients With Cystic Fibrosis: Safety of Colistin

Safety of Colistin
Both nephrotoxicity and neurotoxicity have been documented with IV use of colistin. Signs and symptoms of neurotoxicity include dizziness, numbness and paresthesias (perioral), nausea, vomiting, muscle weakness, and peripheral neuropathy that can progress to confusion and seizures. Such symptoms have not been described with aerosolized colistin, but relatively small numbers of patients have been studied. However, chest tightness has been documented with use of aerosolized colistin in adult CF patients.
Safety of fi-Lactam Agents
To our knowledge, there are no published data on the safety profile of inhaled (3-lactam agents. However, there is cause for concern due to the high incidence of allergy to these drugs in the general population. Thus, the risk of environmental exposure and allergic reactions, including anaphylaxis, during aerosolization exists for patients, families, and health-care workers. Until further information regarding safety is available, inhaled (3-lactam antibiotics should be used with caution.
Recommendations for Monitoring CF Patients Receiving Aerosolized Antibiotics
1.    Physicians prescribing unapproved formulations of aerosolized antibiotics should do the following: (1) inform patients that the safety profile by the aerosolized route is unknown; (2) review known toxicities of the drug by other routes (ie, IV) with the patient; and (3) establish an individualized monitoring program based on the known systemic toxicities (consensus grade III). this

2.    Serum levels following aerosol administration of preservative-free 300 mg of tobramycin rarely achieve levels above 2 ^g/mL (trough level for IV administration), and there is no evidence of accumulation. Thus, routine monitoring of serum levels is not necessary; however, serum levels should be obtained during IV administration, as recommended in the CF Foundation Clinical Practice Guidelines or when indicated by the clinical status of the patient (eg, renal insufficiency) (consensus grade II).
3.    Monitoring for renal tubular toxicity and reduced renal clearance should include the following: (1) urinalysis, BUN, and creatinine results obtained after each course of IV therapy or after 180 accumulative days of aerosolized aminoglycoside therapy; and (2) creatinine clearance if a 100% increase in creatinine is documented on two occasions at least a week apart (consensus grade III).

Online Pharmacy